Rivastigmine

Anyone on this medication?

If so, how long before you found it to be effective?

Not heard of that one. Is it a Dopamine Agonist?

samdog

No  samdog. Perhaps you could Google its use. That might explain things.

 

Seeing the consultant next week and we DO expect answers.Rivastigmine is used  to help halt, for a short time, the further deterioration of memory problem associated with Parkinsons.

Unfortunately, it will not stop or reverse the symptoms but it just may, if it can be tolerated,(many cannot cope with the many side effects), MAY help slow them down for a time.

If no improvement is seen in 3 months then the treatment will be stopped

 The ultimate treatment time is 2 years, it's  discontinued after that, BuT that gives me another 2 years with my OH   hopefully knowing me and that is worth the whole world to me.

Early days yet to see what happens,just 2 weeks,hence my original post on how long before I see an improvement.

If  anyone has been prescibed this  drug then please reply.

My husband has recently been prescribed rivastigmine . He has been having sinister and distressing hallucinations for a period of 3 months having been diagnosed with PD 8 years ago . Although he had experienced a few isolated hallucinations over the last 12 months , the PD consultant felt the culprit was likely to be ropinorole a dopamine agonist - he reduced it from 8mg to 0 over a period of 4 weeks . During this time the hallucinations became more florid and frequent and very disturbing in nature which has made my husband extremely anxious and depressed .Life generally has been pretty intolerable . We were referred to a mental health assessment unit and were seen by a psychiatrist this week ( more evidence of how there is a total lack of integrated medical approach to PD ) . He has been prescribed rivastigmine to deal with the hallucinations .lewy body dementia has been mentioned as a possible diagnosis but the psychiatrist does not believe that he has a typical LBD presentation . What are other people’s experiences of rivastigmine to deal with hallucinations . ? He is on a low dose - once per day at the moment . I am at a loss to understand how he could have deteriorated so rapidly as three moths ago we were managing the PD symptoms . Now he is mentally and physically compromised and quality of life has been massively negatively impacted . Feeling desperate and so fed up that no one person seems accountable for his problems with PD - support is so fragmented . It is only due to my dogged perseverance of chasing PD consultant . PD nurse , GP and now mental health team that we get any support .

Hi @Strider,

Welcome back to the forum.

First of all, my thoughts go out to you and your husband, it sounds like you’ve both been going through a rough time. Unfortunately, hallucinations are quite common side affects to Parkinson’s related medication so you’re not alone with this. We have a lot of information on hallucinations via our website here - https://www.parkinsons.org.uk/information-and-support/hallucinations-and-delusions-side-effect.

I’m sure our members will share their experiences with you which I hope will give you some reassurance, but please remember you can always give our helpline a call and speak to one of our advisers who can offer you more support on this. Do give us a call on 0808 800 0303 or email us at [email protected].

Best wishes,
Reah

Hi Strider, My Husband has been a PD sufferer for the last 10 years and taking Ropinirole 20mg per day plus Madopar - he was coping until 3 years ago when he started with Hallucinations so we were told to reduce the Ropinirole and we did it gradually until was off all medication for a month - needless to say he looked ill and didn’t function at all but still had hallucinations so started back on the Ropinirole. He is only on 8 mg per day now plus Rivastigmine patches to help his memory as he was diagnosed with dementia this year. He started on Amisulpride ( antipsychotic ) for the hallucinations early this year and it worked just after one tablet! I was over the moon to finally get a nights sleep but gradually things are getting unpredictable again - the side affects are dribbling and extreme tiredness so I don’t know if he would be worse on a higher dosage. It was never mentioned to us that rivastigmine helped hallucinations - just for memory. I understand exactly how you feel dealing with so many departments etc and coming home none the wiser but you just have to carry on .Our life is pretty grim but at least we are alive - I get on with cooking or decorating to relieve the boredom and maybe one day I will write a book about the Hallucinations! Evidently I’ve been a real scarlet lady - haha. Best Wishes for you both.